Flummoxed (part 1 of ?)

I took my first Tecfidera pill one week ago after dinner. About three hours later, I sat up in bed next to my soundly sleeping husband: it felt like I was wearing a prickly cap of molten lava. I sat there very quietly for a hours, a red-hot target,  wondering what to do.

Dr. Z did say that “facial flushing” was a common side effect of the drug. He had suggested I take an aspirin thirty minutes before taking Tecfidera. But had I done that? No. I had a rationale:  I always plan on not getting the listed side effects. I am as suggestible as the next person, which is to say, wildly suggestible. I try to compensate by kind of not paying attention to the fine print until I have to.  I have enough going on with my health without taking on any unnecessary burden of invented symptoms. By this semi-logic, taking an aspirin would have been given too much credence to a possibility of a side effect I’d rather not invent. Alas, I got the side effect anyway.

And then some.

As I sat there, sweating, burning, I thought, This cannot be good. Nothing feeds the demon of multiple sclerosis like elevated body heat. It makes symptoms leap into action like bacon grease on skillet. I realized I hadn’t even asked about the mechanisms behind how the drug worked. What if it didn’t work for me at all?

I was aware—and you may as well be aware, too—that MS drugs work less and less effectively as a patient gets older. I used to suspect that the daclizumab which had worked for me so well for me as an infusion in my thirties was simply less effective in the Zinbryta formulation I injected in my forties and at age fifty. But no. As it turns out, my cells were getting less effective. Here’s a link to a paper that illustrates it all beautifully. The paper is an easy read if you are fluent in statistical and neurological terms. Which I am not. But even I can read a graph with a steady downward angle and notice there aren’t even many people my age in MS drug studies to begin with. And when we are present, we make the results look a lot less spectacular. Long story short: If you want an MS medication to work at its best, be younger.

I wasn’t getting any younger. The new pharmaceutical options invented during my twelve years on daclizumab were turning out to be mostly inaccessible to me. My elevated antigen, and the associated higher risk of potentially fatal PML,  eliminated many of the new high performing drugs.  My elevated cancer risk eliminated Ocrevus, the only drug with promising results for people with progressing multiple sclerosis. Yes—I’d learned in an email from Dr. Bielekova that I am progressing. She’d written:

We also know much more about FDA-approved MS drugs in general then we knew when we met: these drugs are not a cure. Their efficacy is highest when they are started very early on in MS, but declines afterwards. They do not penetrate well into the brain tissue, where the inflammation hides. This type of inflammation we call “compartmentalized inflammation” and it is not inhibited by current MS drugs. You have some of this compartmentalized inflammation.

It had been validating to read that. I’d known it was getting more difficult to function, even as the MRI’s failed to reveal any new lesions. I’d known…deep in my cells, I guess, that those MRI’s weren’t telling the whole story.

And I knew, as I sat there and burned, that Tecfidera wasn’t going to do a thing for the compartmentalized inflammation caused by this latter phase of MS. At best, it would fend off the cruel, lesion producing exacerbations of my earlier phase of MS. It has been years since I’ve had to contend with one of those. But as Dr. Z put it, I was “not out of the woods yet.”

I’d been, briefly, on Dr. Bielekova’s trial of drugs that could possibly address the compartmentalized inflammation, but I’d had to withdraw from it once Zinbryta got pulled from the market. I could not return to the NIH (National Institutes of Health) until I started a new medical regimen. As the sky lightened, and the burning receded, I was thinking Tecfidera would not be the drug for me.

How did I wind up dutifully taking my next dose of Tecfidera that morning after breakfast? What persuaded me to give the drug another chance? I don’t believe in giving drugs a chance—not if they come with side effects. Back when Avonex came on the market in the ’90’s, I promised my then-neurologist I would give the drug a full year. I stopped breastfeeding my son to go on that drug. Those weekly Avonex injections gave me “flu-like symptoms” of fever and bone ache that lasted half the week. For my troubles, I got two severe MS exacerbations before that first year was through. I quit after the second exacerbation. The bone ache plagued me for years afterward. I’d felt like such a sucker.

Nothing happened immediately  after I took the pill. I played with my dogs, pulled some weeds, and went to yoga. My friend Monica and I were halfway through lunch when I asked her if my face was getting a little flushed. She said, “Now that you mention it, you’re bright red.” As we were leaving, she asked if I thought I could drive home safely. I said I’d be fine. But once I sat in the car, I looked down and saw my legs were red. I  ran across the parking lot, rapped on her car window and asked for a hug. She was out of her car in a flash.

Monica noticed my legs were “a funny pattern.” I will spare you the photograph she took. It matched the photo Google gave me when I typed in “hives.” I’d remembered the information packet explicitly said not to use Tecfidera if you have an allergic reaction. This looked like an allergic reaction to us. Monica insisted I call our neurologist, insisted on remaining by my side. She stayed with me as I left all the information with the clinic. Then I went home, and went on a research tear. By the time Dr. Z. called me, maybe a scant hour later, I was toggling between screens on my computer: my medical records,  the Tecfidera Facebook page, the Important Safety Information page on the drug site,  two challenging articles in the Frontiers in Neurology site. I was overwhelmed. Flummoxed.

Was what I had a side effect, or an allergic reaction? And did it really matter? My body didn’t like this drug. Twenty plus years of yoga and even more years of multiple sclerosis, had taught me to listen to my body.  Yet there was too much at stake to respond with mere intuition. I was eager to listen to my neurologist.

 

 

 

 

 

 

 

 

 

 

Enter your email address to follow this blog and receive notifications of new posts by email.

Join 269 other followers

just my luck

Advertisements

One thought on “Flummoxed (part 1 of ?)

  1. Yikes! You write so beautifully, and with such wry humor, that I can almost forget the seriousness of what you’re relating. But I can’t. I’m so glad Monica was there, and so damn sorry about this drug, which does indeed appear not to be the one for you. Research marches on – THAT is what I’m counting on! See you soon at Vassar!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s